Hail, Irion
- When
- May 28, 6:00 PM CST
- Where
- Irion County, 6.65 mi SSW of Mertzon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.180, -100.860
Severe Thunderstorms produced a few reports of large hail across the Southern third of West Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Severe Thunderstorms produced a few reports of large hail across the Southern third of West Central Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 28, 5:08 PM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 608 PM CDT THU MAY 28 2009 .AVIATION... /00Z UPDATE/ ISOLATED THUNDERSTORMS WILL CONTINUE OVER MOST OF WEST CENTRAL TEXAS THROUGH EARLY EVENING...HAVE INCLUDED MENTION OF CB IN ALL TAFS. CONVECTION SHOULD END BY EARLY EVENING WITH LOSS OF DAYTIME HEATING. VFR CONDITIONS WILL CONTINUE OVER ALL TAF SITES THROUGH THE NEXT 24 HOURS. && .PREV DISCUSSION... /ISSUED 339 PM CDT THU MAY 28 2009/ SHORT TERM... ISOLATED TSTMS DEVELOPING EAST OF SAN ANGELO THIS AFTERNOON. THE 19Z LAPS DATA INDICATED A SBCAPE AXIS OF 1000 TO 2000 J/KG EXTENDING FROM JUNCTION TO SAN ANGELO TO ABILENE. ADDITIONAL STORMS MAY DEVELOP ACROSS MAINLY THE SOUTHERN 2/3 OF CWFA THIS AFTERNOON AND EVENING. OTHER STORMS DEVELOPING ALONG THE HIGH TERRAIN OF SOUTHWEST TEXAS MAY MAKE IT EAST INTO WEST CENTRAL TEXAS LATER TONIGHT. WILL GO WITH SLGT CHC POPS ACROSS THE SOUTHWEST CWFA ON FRIDAY DUE TO WEAK LOW LEVEL UPSLOPE FLOW AND SOME INSTABILITY DURING THE AFTERNOON HOURS. LONG TERM... THE 500 MB HEIGHTS WILL SLOWLY RISE THIS WEEKEND INTO EARLY NEXT WEEK ACROSS TEXAS. THE MAIN STORM TRACK WILL BE ACROSS THE CENTRAL PLAINS INTO THE UPPER MIDWEST NEXT WEEK. AN UPPER LEVEL RIDGE WILL BE OVER THE SOUTHERN PLAINS BY LATE NEXT WEEK. GOING WITH A DRY FORECAST FRIDAY NIGHT THROUGH NEXT THURSDAY. ALSO...TEMPERATURES WILL BE WARMING WITH HIGHS IN THE LOWER TO MID 90S. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 62 87 63 90 63 / 20 10 10 10 10 SAN ANGELO 63 87 63 91 63 / 20 20 10 10 10 JUNCTION 66 88 62 88 63 / 20 20 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 141 PM CDT THU MAY 28 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-291845- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 141 PM CDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE SOUTHWEST PORTIONS OF WEST CENTRAL TEXAS. THE MAIN AREA OF CONCERN WILL BE ALONG AND SOUTHWEST OF A SAN ANGELO TO JUNCTION LINE. PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE CONCHO VALLEY...NORTHERN EDWARDS PLATEAU...AND THE NORTHWEST HILL COUNTRY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 513 PM CDT THU MAY 28 2009 TXZ169-282315- KIMBLE TX- 513 PM CDT THU MAY 28 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT FOR KIMBLE COUNTY... AT 512 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHEAST OF SEGOVIA...OR ABOUT 8 MILES EAST OF JUNCTION...MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... EASTERN KIMBLE COUNTY. PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 521 PM CDT THU MAY 28 2009 TXZ071-072-282300- TOM GREEN TX-IRION TX- 521 PM CDT THU MAY 28 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CDT FOR TOM GREEN AND IRION COUNTIES... AT 520 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER EXTREME WEST CENTRAL TOM GREEN COUNTY...OR ABOUT 26 MILES SOUTHEAST OF GARDEN CITY...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... NORTHWESTERN TOM GREEN AND NORTHWESTERN IRION COUNTIES. PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 607 PM CDT THU MAY 28 2009 TXZ113-114-127-128-290000- SHACKELFORD TX-JONES TX-TAYLOR TX-CALLAHAN TX- 607 PM CDT THU MAY 28 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 PM CDT FOR SHACKELFORD...JONES...TAYLOR AND CALLAHAN COUNTIES... AT 603 PM CDT...STRONG THUNDERSTORMS WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 3 MILES NORTHEAST OF HAMBY...AND 6 MILES NORTHEAST OF CLYDE. THE THUNDERSTORMS WERE MOVING SOUTHEAST AT 15 MPH. * THE STRONG THUNDERSTORMS WILL BE NEAR... CLYDE BY 650 PM CDT US-283 NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE AND BAIRD BY 700 PM CDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 619 PM CDT THU MAY 28 2009 TXZ064-290015- STERLING TX- 619 PM CDT THU MAY 28 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR STERLING COUNTY... AT 619 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER EXTREME EAST CENTRAL GLASSCOCK COUNTY...OR ABOUT 13 MILES EAST OF GARDEN CITY...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... CENTRAL STERLING COUNTY. PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 630 PM CDT THU MAY 28 2009 TXZ071-290015- IRION TX- 630 PM CDT THU MAY 28 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR IRION COUNTY... AT 627 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 8 MILES WEST OF MERTZON...MOVING EAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MERTZON BY 700 PM CDT SHERWOOD BY 705 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 655 PM CDT THU MAY 28 2009 TXZ066-127-290100- TAYLOR TX-RUNNELS TX- 655 PM CDT THU MAY 28 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT FOR TAYLOR AND RUNNELS COUNTIES... AT 653 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 2 MILES NORTH OF HAPPY VALLEY...OR ABOUT 13 MILES NORTHEAST OF BLACKWELL...MOVING SOUTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HAPPY VALLEY BY 700 PM CDT WINGATE BY 720 PM CDT DRASCO AND PUMPHREY BY 735 PM CDT BRADSHAW BY 745 PM CDT WINTERS BY 800 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
The San Angelo radar (KSJT), 41 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
The thunderstorm wind gust was reported at the intersection of Ranch Road 915 and Ranch Road 1828.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170653, 170658, 170656, 170654, 170655.